By Sharon Bell
Pain caused by arthritis is simply excruciating. People suffering from this condition usually have difficulty performing basic tasks like driving, cleaning the house, and playing golf. The aches become even more unbearable during the cold months when even the most mundane things such as standing up, sitting down, and climbing up the stairs are very difficult to do.
The first thing that people who suffer from arthritis do to ease the pain brought about by this condition is to pop a painkiller like ibuprofen, naproxen, or aspirin. Although these medications, which are known as non-steroidal anti-inflammatory drugs (NSAIDs), provide temporarily relief from pain, they can actually cause more harm than good. According to an article released by the Science Daily in 2005, the mortality rate from NSAID complications is higher than that of serious diseases like cervical cancer and AIDS. If you want to learn about the dangers caused by NSAIDs, read on and learn.
There are quite a number of people who develop allergic reactions to NSAIDs. Symptoms of allergy from NSAIDS range from minor such as nausea, rashes and vomiting; to major such as shortness of breath and other breathing problems. Moreover, people with asthma are more likely to develop allergies from these drugs. Thus, if you have asthma it is better to find alternative medications that can ease your arthritis pain.
Many studies have shown that frequent use of NSAIDs can cause secondary ulcers. In fact, a 2005 study published in the American Gastroenterological Association Journal showed that 71% of people who took NSAID medications for ninety days or more exhibited problems in their small intestines.
Unlike primary ulcer which is caused by bacteria called H. pylori, secondary ulcers are usually detected when there are already perforations or bleeding in the stomach or small intestine. Thus, more people with secondary ulcers require major surgeries than those suffering from primary ulcer.
Further Complications Of Arthritis
A lot of patients who use NSAIDs to help treat and ease pain from arthritis find it ironic that these drugs actually cause arthritis to become more severe. According to Dr. James Braly, an allergy specialist in Florida, NSAIDs can accelerate the deterioration of the joints. Thus, prolonged use of ibuprofen, naproxen, and other NSAIDs can turn your ordinary case of arthritis into a more complicated one.
Edema Or Water Retention
Although there are only a few cases of people who develop edema due to excessive use of NSAIDs, there is still a serious cause for alarm because such ailment can lead to heart and respiratory problems. Edema caused by excessive use of NSAID is more common in elderly patients because body organs, like the kidneys and heart, are not functioning at their peak anymore. Basically, edema is the swelling of some parts of the body which is usually caused by abnormal salt and fluid retention.
Liver and Renal Failure
Many people do not consider NSAID as drugs. Thus, they just take it without much consideration. Although the cases of liver and renal failure due to the prolonged and frequent use of NSAIDs are very few, the seriousness of this complication should be a real cause for concern. Experts believe that taking too much NSAIDs for several years could contribute to liver and kidney failure because of the way these drugs, particularly naproxen, affect urination and the overall metabolic system of the body.
If you are suffering from arthritis, there are a lot of other ways to manage the pain. Instead of being dependent on non-steroidal anti-inflammatory drugs to ease the discomforts caused by arthritis, you can choose alternative treatments such as acupuncture, yoga, and herbal medicine.
About the Author: Check out
for all-natural treatment of arthritis Sharon Bell is an avid health and fitness enthusiast and published author. Many of her insightful articles can be found at the premiere online news magazine